Hail, Sawyer
- When
- July 22, 6:58 PM CST to 7:02 PM CST
- Where
- Sawyer County, 3.66 mi NW of Winter
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.860, -91.070
A severe thunderstorm produced golf-ball sized hail northwest of the town of Winter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A severe thunderstorm produced golf-ball sized hail northwest of the town of Winter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 22, 5:35 PM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 635 PM CDT Sat Jul 22 2017 .SHORT TERM...(This evening through Sunday) Issued at 241 PM CDT Sat Jul 22 2017 This afternoon we are watching the cumulus field over northern Minnesota very carefully, as the airmass is increasingly unstable with deep layer shear values approaching 40 knots. We have had some echoes over Koochiching and Itasca county as some updrafts have tried to get going, but these have not lasted long and it seems we may need to wait until the colder temperatures associated with the potent upper low over southern Manitoba moves a little closer in the next few hours. Am expecting an active evening over the forecast area once storms can initiate though, with CAPE values now approaching 1500j/kg, and only forecast to continue to increase into the evening hours. Expect initiation sometime in the next 1-3 hours and our main threat to be large hail and damaging winds. After the storms move through this evening a cooler and drier airmass will move in, and expect temperatures to fall into the 50s nearly everywhere. This cooler airmass will keep us cooler for Sunday with some lingering showers during the afternoon hours. Highs on Sunday will only get into the low to mid 70s, with cooler conditions near Lake Superior. .LONG TERM...(Sunday night through Saturday) Issued at 241 PM CDT Sat Jul 22 2017 The early part of the extended period will be affected by another round of strong to possibly severe thunderstorms. A cold front will move through the region as a shortwave moves through southern canada Tuesday morning through early Wednesday morning. Ahead of the front as indicated by the previous shift, a strong push into the forecast area of high theta-e values along with an increase in PWATs. Showers and strong thunderstorms will spread west to east Tuesday with possible severe storms Tuesday afternoon and evening. SPC has all of the forecast area in a 15% chance for severe weather on Tuesday. After the front passes, high pressure will build into the region on Wednesday and keep the area rain free through the weekend. The only chance for any precipitation will be late Sunday as a shortwave moves through the region. High temperatures will be near their normals levels in the upper 70s to the lower 80s with 60s along Lake Superior. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 635 PM CDT Sat Jul 22 2017 A strong upper level shortwave was located along the common border of Minnesota, Manitoba, and northwest Ontario this evening. This feature will continue to move east-southeast tonight toward the Upper Peninsula by 12Z. A low level trough was located ahead of this shortwave and these features will produce stronger thunderstorms through the evening hours as they move through the Northland. Additional showers and a few thunderstorms were occurring under and just ahead of the upper wave over northwest Minnesota. The showers/storms will continue for a few more hours but will then end overnight for most areas. There is a chance for MVFR or even IFR ceilings as the colder air moves south over the region and we do have a mention in some of the TAFS for that...and may have to expand. Patchy fog will be possible as well later tonight. Conditions will improve to VFR during the day Sunday. && .PRELIMINARY POINT TEMPS/POPS... DLH 56 69 51 75 / 40 20 0 0 INL 55 76 53 80 / 40 10 0 0 BRD 59 75 54 78 / 10 10 0 0 HYR 57 70 51 77 / 40 10 0 0 ASX 55 67 50 76 / 30 20 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...LE LONG TERM...Stewart AVIATION...Melde
Hazardous Weather Outlook National Weather Service Duluth MN 250 PM CDT Sat Jul 22 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231145- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 250 PM CDT Sat Jul 22 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Severe thunderstorms are possible across the Northland this afternoon and evening, as an upper level system moves across the region. Locations most likely to get severe storms are along and east of a line from International Falls through Hinckley. Large hail and damaging winds will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms late Monday night through Wednesday morning. Some of the storms may be strong to severe, especially Tuesday afternoon and evening. There is a slight chance of thunderstorms Thursday night. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed this afternoon or evening LSZ121-140>148-231145- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 250 PM CDT Sat Jul 22 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight There is a chance of thunderstorms over western Lake Superior late this afternoon and evening. Some of the storms may be strong to severe with large hail, gusty winds, frequent cloud-to-water lightning, and brief heavy downpours. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms may linger into Sunday morning. Occasional cloud-to-water lightning and brief gusty winds are the main threats. Thunderstorms return to the forecast Monday night through Wednesday morning. Some of the storms may be strong or severe, especially Tuesday afternoon and evening. Stewart/LE More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 626 PM CDT SAT JUL 22 2017 WIZ009-230000- Price- 626 PM CDT SAT JUL 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PRICE COUNTY... At 625 PM CDT, a strong thunderstorm was near Phillips, or 22 miles south of Park Falls, moving southeast at 30 mph. Wind gusts up to 35 mph, half-inch hail, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Phillips, Ogema, Prentice, Wilson Lake Near Phillips, and Cranberry Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4559 9057 4572 9047 4563 9007 4541 9023 TIME...MOT...LOC 2325Z 295DEG 25KT 4561 9045 LE
Special Weather Statement National Weather Service Duluth MN 629 PM CDT SAT JUL 22 2017 MNZ020-021-222345- Southern Cook/North Shore-Southern Lake/North Shore- 629 PM CDT SAT JUL 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COOK AND EAST CENTRAL LAKE COUNTIES... At 628 PM CDT, a strong thunderstorm was near Little Marais, or 25 miles northeast of Split Rock Lighthouse State Park, moving east at 35 mph. Wind gusts up to 35 mph, half-inch hail, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Little Marais, Taconite Harbor, and George Manitou State Park. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4737 9109 4742 9123 4759 9115 4755 9080 TIME...MOT...LOC 2328Z 288DEG 28KT 4749 9109 LE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
630 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 9 W PHILLIPS 45.69N 90.58W
07/22/2017 E0.50 INCH PRICE WI TRAINED SPOTTER
&&Special Weather Statement National Weather Service Duluth MN 657 PM CDT SAT JUL 22 2017 WIZ009-230015- Price- 657 PM CDT SAT JUL 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRICE COUNTY... At 657 PM CDT, a strong thunderstorm was near Prentice, or 29 miles north of Medford, moving southeast at 25 mph. Wind gusts up to 35 mph, pea-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Spirit, Brantwood, and Clifford. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4552 9026 4562 9017 4559 9004 4539 9005 TIME...MOT...LOC 2357Z 301DEG 22KT 4554 9016 Melde
Special Weather Statement National Weather Service Duluth MN 716 PM CDT SAT JUL 22 2017 WIZ003-008-230045- Ashland-Sawyer- 716 PM CDT SAT JUL 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ASHLAND AND NORTHERN SAWYER COUNTIES... At 716 PM CDT, a strong thunderstorm was near Round Lake, or 7 miles north of Chippewa Flowage, moving east at 25 mph. Wind gusts up to 40 mph, half-inch hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Chippewa Flowage, Round Lake, Winter, New Post, Spider Lake In Sawyer County, Blaisdell Lake, Moose Lake Sawyer County, Teal Lake, and Ghost Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4602 9136 4612 9125 4603 9079 4579 9094 TIME...MOT...LOC 0016Z 290DEG 24KT 4604 9124 Melde
Special Weather Statement National Weather Service Duluth MN 745 PM CDT SAT JUL 22 2017 WIZ008-230115- Sawyer- 745 PM CDT SAT JUL 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SAWYER COUNTY... At 745 PM CDT, a strong thunderstorm was near Chippewa Flowage, moving southeast at 25 mph. Wind gusts up to 40 mph, half-inch hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Chippewa Flowage, Winter, New Post, Loretta, and Chippewa Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4593 9124 4600 9106 4587 9071 4570 9095 TIME...MOT...LOC 0045Z 306DEG 21KT 4593 9109 Melde
The Duluth radar (KDLH), 139 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711846, 711847.